Tennessee, 2003

Heavy Snow in Tennessee, February 7, 2003

February 7, 2003 · NWS MRX · 9 events in 9 counties and zones

Four to eight inches of snow was reported across the far eastern Tennessee mountains with four to six inches of snow also reported across the Cumberland plateau in southeast Tennessee.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Four to eight inches of snow was reported across the far eastern Tennessee mountains with four to six inches of snow also reported across the Cumberland plateau in southeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 6, 9:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 6, 9:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED TN ADVISORY CODING
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 PM EST THU FEB 6 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
855 PM EST THU FEB 6 2003

CURRENT SURFACE ANALYSIS SHOWS AN INVERTED TROUGH OVER THE FORECAST
AREA...WITH A LOW PRESSURE AREA CENTERED OVER THE GULF COAST. UPPER
LEVEL JET STREAK THIS EVENING BROUGHT GOOD DIVERGENCE ALOFT OVER THE
FORECAST AREA...WHICH INCREASED THE LIFT ACROSS SOUTHEAST TN AND
SOUTHWEST NC. THIS LIFT EVIDENTLY HAS CREATED ENOUGH DYNAMIC COOLING
TO CAUSE PRECIP ACROSS SOUTHEAST TN AND SOUTHWEST NC TO BOUNCE BACK
AND FORTH BETWEEN RAIN AND SNOW AS THE PRECIP RATE INTENSITIES
FLUCTUATE. EXPECT THE AXIS OF BEST MOISTURE AND LIFT TO GRADUALLY
SHIFT EAST OF THE FORECAST AREA THIS EVENING...WITH PRECIP RATES
GRADUALLY DECREASING AFTER MIDNIGHT.

EARLIER REPORTS FROM THE CHATTANOOGA AREA INDICATED THAT SNOWFALL
ACCUMULATIONS WERE OCCURRING ACROSS THE HIGHER ELEVATIONS...
GENERALLY ABOVE 1500 FEET. HOWEVER...RAIN CONTINUES TO MIX WITH SNOW
ACROSS THE VALLEY AREAS WHERE A SHALLOW LAYER OF WARMER AIR RESIDES.
THINK THAT SNOW WILL HAVE A TOUGH TIME ACCUMULATING THIS EVENING IN
THE SOUTHERN AND CENTRAL TN VALLEY...WHERE AROUND AN INCH OR LESS IS
EXPECTED. MOST SNOWFALL ACCUMULATIONS SHOULD CONTINUE TO OCCUR
ACROSS THE HIGHER ELEVATIONS...AS WELL AS NORTHEAST TN AND SOUTHWEST
VA. WILL CONTINUE WITH CURRENT WARNINGS AND ADVISORIES...BUT WILL
UPDATE FORECAST TO FINE TUNE PRECIP WORDING AND SNOWFALL AMOUNTS.

.MRX...
NC...WINTER WEATHER ADVISORY TONIGHT FOR ZONES NCZ060>061.

TN...HEAVY SNOW WARNING TONIGHT FOR ZONES TNZ018...TNZ041...
TNZ043...TNZ045...TNZ047...TNZ072...TNZ074.

WINTER WEATHER ADVISORY TONIGHT FOR ZONES TNZ012>017...TNZ035>037...
TNZ042...TNZ044...TNZ046...TNZ067...TNZ081>083...TNZ087...TNZ098...
TNZ099...TNZ102.

VA...HEAVY SNOW WARNING TONIGHT FOR ZONES VAZ001>002...VAZ005>006...
VAZ008.

DMG

*********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EST THU FEB 6 2003

GOOD LIFT WITH LEFT EXIT REGION OF STRONG UPR JET AND ABUNDANT
MOISTURE PROVIDE A SURE BET FOR WIDESPREAD PRECIPITATION TONIGHT.
HOWEVER...BIG PROBLEM CONTINUES WITH BOUNDARY LAYER TEMPERATURES AND
FREEZING LEVEL OVERNIGHT. LOWER LAYER HAVE MOISTENED SOME AND VALLEY
DPS ARE IN THE MID 30S. ELEVATED DPS IN THE MID 20S. MID/UPR LEVEL
DRYING BEGINS ACROSS CWA AROUND 06Z THIS IS FOLLOWED BY 1000-850 MB
TROUGH THROUGH 07/12Z. FEEL SNOW ACCUMULATIONS LIKELY ACROSS HIGHER
ELEVATION. EXPANDED THE WINTER ADVISORY AND UPPED NE AREAS TO SNOW
WARNING. FORECAST PROBLEMS CONTINUE FOR VALLEY WITH AVAILABLE
MOISTURE DECREASING WITH THE LOWERING FREEZING LEVEL. TEMPS/DPS
CONVERGE OVERNIGHT AND DONT EXPECT A BIG FALL. UPSLOPE SNOW SHOWERS
CONTINUE NE PART FRIDAY WITH TAPERING FLURRIES/DRIZZLE ELSEWHERE.
SOUTHERN VALLEY SHOULD SEE CLEARING BY AFTERNOON. TEMPS SHOULD BE
WARM TO CLOSE TO SEASONAL. CAA BROUGHT ON BY BUILDING SURFACE HIGH
PRESSURE USHERS IN THE WEEKEND.

FCSTID =   17
CHA   34  45  20  43 / 100  10   0   0
TYS   33  40  18  40 / 100  30   0   0
TRI   31  38  16  37 / 100  30  10   0
OQT   31  40  17  38 / 100  30   0   0

SON

*********************************************************************
LATE MORNING FORECAST DISCUSSION...UPDATE
1220 PM EST THU FEB 6 2003

...UPDATED TO REDUCE SNOW THREAT AND INCREASE MAX TEMPS THIS
AFTERNOON. ADVISORY CONDITIONS STILL EXPECTED LATE TODAY WHERE
ADVERTISED. WARNING MAY BE REQUIRED NE PART.
*********************************************************************
PREVIOUS DISCUSSION
LOW LEVEL TEMP PROFILE REMAINS CHALLENGING THIS MORNING. LOGIC BUILT
INTO CURRENT FORECAST STILL HOLDING TRUE. CURRENTLY PRECIPITATION
RANGING FROM A MIX TO ALL SNOW SOUTH TO NORTH. MOST AREAS
EXPERIENCING EVAPORATIVE COOLING. INITIAL GROUND CONTACT ABOVE
FREEZING. END STATE ABOVE FREEZING DPS AND LIQUID PRECIPITATION
LOOKS TO BE SOUTH OF TYS AREA. OTHERWISE TEMPS WILL WAFFLE COOLING
TIL REACHING SATURATION THEN A BIT OF WARMING BUT BELOW MOS GUIDANCE
IS ON TRACK. OVERNIGHT ADVISORY AMOUNTS ON TRACK...NE AREAS MAY BE
HIGHER.

SON

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
445 AM EST THU FEB 6 2003

RUNNING BEHIND AGAIN THIS MORNING. DIFFICULT FORECAST.  MODELS IN
BETTER AGREEMENT...BUT STILL SOME DIFFERENCES IN THE DETAILS.  WILL
GENERALLY ACCEPT AN ETA/GFS BLEND. ALL AREAS WILL SEE PRECIP TODAY
AND TONIGHT...BUT TYPES PROBLEMATIC.  LOOKING AT MODEL SOUNDINGS...
THICKNESSES AND TEMPS...APPEARS SOUTH WILL BE MAINLY RAIN...NORTH
MAINLY SNOW...AND A MIX IN BETWEEN.  BOUNDARY LAYER TEMPS MAY BE
ABOVE FREEZING BULK OF THE EVENT FOR MUCH OF THE AREA...LIMITING
ACCUMULATIONS. BEST CHANCES FOR SIGNIFICANT ACCUMULATIONS WILL BE IN
THE CENTRAL MOUNTAINS...NORTH PLATEAU AND NORTHERN ZONES. WILL ISSUE
WINTER WEATHER ADVISORY FOR THESE AREAS.  COLDER AIR PUSHES IN
TOMORROW...WITH THE POSSIBILITY OF SOME UPSLOPE SNOW SHOWERS. EXPECT
CLEARING TOMORROW NIGHT AND MOSTLY SUNNY SKY SATURDAY AS HIGH
PRESSURE TAKES CONTROL.

PRELIMINARY NUMBERS FOLLOW:
CHA   39  36  47  22 / 100 100  10   0
TYS   38  34  42  22 / 100 100  20   0
TRI   37  33  40  20 / 100 100  30  10
OQT   39  33  42  22 / 100 100  20   0
Hazardous weather outlook, Feb 6, 5:30 AM EST, 19 hours 30 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EST THU FEB 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (THURSDAY)...

AN UPPER LEVEL DISTURBANCE WILL USHER IN A MIXTURE OF WINTRY
PRECIPITATION ACROSS THE AREA TODAY AND TONIGHT.  PLEASE SEE
MEMWSWMRX FOR DETAILS ON THE WINTER WEATHER ADVISORY THAT HAS BEEN
ISSUED.

* WINTER WEATHER ADVISORY....SEE WWUS44 KMRX - WSWMRX FOR DETAILS *

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

THE WINTER PRECIPITATION WILL LAST INTO FRIDAY MORNING...AND THERE
IS ANOTHER CHANCE FOR SNOWFALL LATE SUNDAY INTO MONDAY.  IT IS TOO
EARLY TO DETERMINE THE AMOUNT OF SNOWFALL FROM THIS NEXT SYSTEM AT
THIS TIME.  FOR ADDITIONAL DETAILS ON FRIDAY MORNINGS SNOW...PLEASE
SEE MEMWSWMRX.

* WINTER WEATHER ADVISORY....SEE WWUS44 KMRX - WSWMRX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Blount/Smoky Mountains

When
February 7, 1:00 AM EST to 4:00 AM EST
Where
Blount/Smoky Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Heavy Snow, Cocke/Smoky Mountains

When
February 7, 1:00 AM EST to 4:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Heavy Snow, Hamilton

When
February 7, 1:00 AM EST to 4:00 AM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.181, -85.165 (the zone’s center; the record gives no point)

Heavy Snow, Johnson

When
February 7, 1:00 AM EST to 4:00 AM EST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

Heavy Snow, Rhea

When
February 7, 1:00 AM EST to 4:00 AM EST
Where
Rhea forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.609, -84.924 (the zone’s center; the record gives no point)

Heavy Snow, Sevier/Smoky Mountains

When
February 7, 1:00 AM EST to 4:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Heavy Snow, Southeast Carter

When
February 7, 1:00 AM EST to 4:00 AM EST
Where
Southeast Carter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Heavy Snow, Southeast Greene

When
February 7, 1:00 AM EST to 4:00 AM EST
Where
Southeast Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Heavy Snow, Unicoi

When
February 7, 1:00 AM EST to 4:00 AM EST
Where
Unicoi forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342148, 5342149, 5342150, 5342151, 5342831, 5342832, 5342833, 5342834, 5342835.